Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 10, 2007, 5:16 PM CDT for Elk County, Greenwood County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 2007, 5:16 PM CDT (22:16 UTC)
- Expired
- May 10, 2007, 11:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 5:18 PM CDT | FLOOD | 4 Se Longton, KS | 4 TO 5 INCHES OF WATER OVER HIGHWAY 160 IN OAK VALLEY. |
| May 10, 5:23 PM CDT | FLASH FLOOD | Grenola, KS | WATER OVER THE ROAD JUST SOUTH OF GRENOLA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 102218
FFWICT
KSC049-073-110415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT THU MAY 10 2007
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ELK COUNTY IN SOUTHEAST KANSAS.
GREENWOOD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 1115 PM CDT.
* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN HAVE FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CLIMAX...ELK FALLS...EUREKA...FALL RIVER...GRENOLA...HAMILTON...
HOWARD...LONGTON...MADISON...MOLINE...PIEDMONT...SEVERY...THRALL...
VIRGIL.
AT 513 PM CDT... A TRAINED SPOTTER REPORTED 4 TO 5 INCHES OF WATER
OVER HIGHWAY 160 IN OAK VALLEY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3816 9596 3816 9636 3809 9635 3809 9652
3729 9651 3730 9596
$$
BOWMAN1 follow-up statement
000
WGUS73 KICT 110022
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT THU MAY 10 2007
KSC049-073-110031-
GREENWOOD KS-ELK KS-
721 PM CDT THU MAY 10 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ELK AND GREENWOOD
COUNTIES...
LOCAL LAW ENFORCEMENT REPORTED THAT EXCESS RUNOFF FROM HEAVY RAIN
HAS ENDED OVER THE WARNED AREA. ALL ROADS WERE OPEN AND STREAMS AND
CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3816 9596 3816 9636 3809 9635 3809 9652
3729 9651 3730 9596
$$
BOWMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:19 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 10, 3:19 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT THU MAY 10 2007 .DISCUSSION... MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS IN SRN KS TILL SUNSET...THEN CHANCES AGAIN FRIDAY....AND THEN STARTING AGAIN MONDAY NIGHT. TONIGHT: WIDELY SCATTERED SHRA/TSRA IN SRN KS CONTINUE ON THE NORTH SIDE OF THE UPPER LOW CURRENTLY LOCATED ACROSS SRN OK. 0-3KM INSTABILITY ACROSS SRN KS IS ENOUGH TO PRODUCE A FEW RATHER STOUT UPDRAFTS ESPECIALLY NEAR THE SHEAR AXIS ACROSS SRN KS. MAIN THREAT FROM THE SCATTERED ACTIVITY WILL PROBABLY BE HEAVY RAINFALL AND FLOODING AS THE DEEP LAYER SHEAR IS VERY WEAK...LEADING TO LITTLE OR NO MOVEMENT TO ANY STORM THAT DOES FORM. THE MOIST ENVIRONMENT IN THE LOW LAYERS...COULD ALSO LEAD TO SOME STRETCHING OF THE UPDRAFTS...SO WOULD NOT BE SURPRISED TO SEE SOME WEAK FUNNEL CLOUDS UNTIL 03Z/FRI. FOR THE OVERNIGHT HOURS...WITH THE LOSS OF HEATING...EXPECT THE SHRA ACTIVITY TO DIMINISH CONSIDERABLY. WILL KEEP A SLIGHT POP IN SOUTHEAST KS WHERE SOME WEAK ISENTROPIC LIFT IN SWRN MO COULD MOVE INTO THIS AREA AND PRODUCE SOME ISOLATED SHRA. FRI: UPPER LEVEL DIFFLUENCE ASSOCIATED WITH THE UPPER LOW CREEPING FURTHER SOUTHEAST INTO OK WILL CONTINUE ON FRI AS WELL...BUT A LITTLE FURTHER SOUTH AND EAST THAN TODAY. SO MAIN AREA OF SHOWER AND ISOLATED TSRA SHOULD SHIFT FURTHER TO THE SOUTHEAST. WILL KEEP POPS IN SOUTHEAST KS FOR THIS CHANCE WITH MOST OF THE SHOWERS BEING DIURNALLY DRIVEN. INSTABILITY REMAINS HIGH ENOUGH TO PRODUCE A THUNDER CHANCE....BUT DEEP LAYER SHEAR DOESNT LOOK SUFFICIENT FOR A SEVERE WEATHER CHANCE. LOW LAYERS STILL REMAIN VERY HIGH WITH INSTABILITY BELOW 3KM AROUND 1000 J/KG SO WOULD NOT BE SURPRISED TO SEE SOME WEAK FUNNEL CLOUDS AGAIN TOMORROW. EXPECT MOST OF THE SHOWER ACTIVITY TO END BY FRI EVE AS DIURNAL SHOWERS END AND UPPER LEVEL SYSTEM CONTINUES TO PUSH SOUTH. SAT-SUN: MODELS SIMILAR IN UPPER LEVEL RIDGE FINALLY MOVING INTO THE AREA FOR THE WEEKEND AND ENDING PRECIP CHANCES AS DIFFLUENCE MOVES SOUTH OF THE AREA. CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL ALSO ACCOMPANY THE RIDGE AS 850H TEMPS INCREASE INTO THE UPPER TEENS HELPING DRY THINGS OUT. MON-TUE: MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE RIDGE BREAKING DOWN FOR MON INTO TUE AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN PLAINS. THIS NORTHERN PLAINS SYSTEM DRAGS A FRONTAL BOUNDARY ACROSS KS BY MON AFTERNOON. SO WILL INSERT POPS FOR CEN KS MON AFTERNOON AND THE ENTIRE AREA MON NIGHT AS MOISTURE CONVERGENCE INCREASES AHEAD OF THIS BOUNDARY. WILL HAVE TO KEEP AN EYE ON SEVERE WEATHER CHANCES MON EVENING...AS INSTABILITY INCREASES ALONG THE BOUNDARY AND DIRECTIONAL SHEAR INCREASES. 0-6KM SHEAR NOT TOO IMPRESSIVE...BUT INSTABILITY IS PROBABLY ENOUGH FOR A SEVERE CHANCE. WILL ALSO HAVE TO KEEP AN EYE ON HEAVY RAIN POSSIBILITY MON NIGHT AS A POSSIBLE MCS DEVELOPS. FRONTAL BOUNDARY LOOKS TO MAKE SLOW PROGRESS ACROSS KS ON TUE AS WELL...AS BOUNDARY BECOMES MORE PARALLEL TO THE UPPER FLOW. SO WILL KEEP POPS AROUND ON TUE AS WELL. WED-THU: AM CONCERNED THAT MEDIUM RANGE MODELS MAY BE A LITTLE TO FAST WITH TAKING THE SURFACE BOUNDARY SOUTH OF THE AREA FOR WED INTO THU. MAY HAVE TO KEEP POPS ACROSS SRN KS ON WED...AS BOUNDARY MAKES A SLOWER PROGRESSION SOUTH. IF MEDIUM RANGE MODELS CONTINUE THEIR FASTER TREND...COULD SEE POPS YANKED IN LATER FORECAST PACKAGES. .AVIATION...18Z TAFS: RSL/SLN/HUT/ICT/CNU PRIMARY CONCERN IS WIDELY SCATTERED TSRA THAT WILL PERCOLATE OVER CENTRAL...SC & SE KS THROUGHOUT THE AFTERNOON AS DISSIPATING CELLS TO UNLEASH OUTFLOW BOUNDARIES THEREBY ENABLING NEW CELLS TO FORM NEARBY. ISOLATED 1-2SM +TSRA POSSIBLE OVER THE REGION BUT SUCH ISOLATED NATURE DICTATES VCTS ASSIGNMENT AT EACH TAF SITE FROM 18Z-00Z. IN IMMEDIATE VICINITY OF +TSRA...SCT- BKN DECKS 2,000 TO 2,500 TO BE ENCOUNTERED OVER THE AREA. KETCHAM (ROUTINE)/ES (AVIATION) && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 84 59 84 / 40 10 10 0 HUTCHINSON 58 84 58 84 / 20 10 0 0 NEWTON 60 83 58 83 / 30 10 0 0 ELDORADO 59 83 59 83 / 40 20 10 0 WINFIELD-KWLD 60 84 59 83 / 60 20 10 10 RUSSELL 56 85 58 85 / 10 0 0 0 GREAT BEND 56 84 58 84 / 20 0 0 0 SALINA 57 84 58 84 / 20 0 0 0 MCPHERSON 58 83 58 83 / 20 10 0 0 COFFEYVILLE 61 82 60 83 / 60 40 10 10 CHANUTE 60 82 60 83 / 40 30 10 10 IOLA 60 82 60 83 / 30 30 10 10 PARSONS-KPPF 60 82 60 83 / 60 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 10, 4:15 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT THU MAY 10 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL..SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT RIVER FLOODING WILL CONTINUE THIS EVENING AND TONIGHT ALONG THE ARKANSAS AND NEOSHO RIVERS. FOR DETAILED INFORMATION...PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED FOR THESE RIVERS. THIS EVENING...WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW THUNDERSTORMS MAY PRODUCE GUSTS OF 40 TO 45 MPH AND LOCALLY HEAVY RAINFALL. A WEAK FUNNEL CLOUD IS ALSO POSSIBLE. ANY FUNNEL CLOUD THAT DOES REACH THE GROUND...WILL BE WEAK AND LAST ONLY A FEW MINUTES. OVERNIGHT...THERE IS A SLIGHT OF THUNDERSTORMS OVER AREAS ALONG...AND SOUTHEAST...OF A LINE FROM WINFIELD TO CASSODAY. THESE THUNDERSTORMS ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...RIVER FLOODING IS LIKELY TO CONTINUE ALONG MOST OF THE ARKANSAS AND NEOSHO RIVERS THROUGH SATURDAY. FOR DETAILED INFORMATION PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED FOR THESE RIVERS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER AREAS ALONG...AND EAST...OF A LINE FROM ARKANSAS CITY...TO WINFIELD TO CASSODAY. THESE THUNDERSTORMS ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE. THE CHANCES FOR THUNDERSTORMS RETURN TO THE AREA STARTING MONDAY AFTERNOON INTO MONDAY NIGHT. THE CHANCE OF THUNDERSTORMS WILL BEGIN IN CENTRAL KANSAS AND SLOWLY OVERSPREAD THE REST OF THE AREA BY MONDAY NIGHT. THE THUNDERSTORM CHANCES CONTINUE FOR TUESDAY AND WEDNESDAY. ITS TOO EARLY TO DETERMINE IF ANY OF THE THUNDERSTORMS WILL BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
In the hours before
Local storm report, May 10, 3:20 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN 2 S SEDAN 37.10N 96.18W
05/10/2007 E4.00 INCH CHAUTAUQUA KS PUBLIC
PUBLIC REPORT RELAYED VIA LAW ENFORCEMENT OF 4 INCHES OF
RAIN WITH THE THUNDERSTORMS THAT MOVED OVER 2 TO 3 MILES
SOUTH OF SEDAN.
&&
CDBLocal storm report, May 10, 3:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM FLASH FLOOD 6 S ELK CITY 37.21N 95.91W
05/10/2007 MONTGOMERY KS TRAINED SPOTTER
COUNTY ROAD 4000 HAS 3 PLACES WHERE WATER COVERS THE
ROAD.
&&
RECLocal storm report, May 10, 4:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM FUNNEL CLOUD 3 W PERTH 37.17N 97.54W
05/10/2007 SUMNER KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, May 10, 4:48 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 448 PM CDT THU MAY 10 2007 KSZ083-092-102215- SEDGWICK-SUMNER- 448 PM CDT THU MAY 10 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST SEDGWICK AND NORTHWEST SUMNER COUNTIES... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VIOLA...OR 19 MILES NORTHWEST OF WELLINGTON. THIS STORM WAS NEARLY STATIONARY. AN OUTFLOW BOUNDARY WAS MOVING TOWARD THIS STORM AND MAY CAUSE A FEW BRIEF FUNNELS. BOWMAN
Local storm report, May 10, 5:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FUNNEL CLOUD 2 E FREEPORT 37.20N 97.82W
05/10/2007 HARPER KS LAW ENFORCEMENT
BRIEF ROPE FUNNEL CLOUD.
&&
KEDSpecial weather statement, May 10, 5:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 504 PM CDT THU MAY 10 2007 KSZ091-102230- HARPER- 504 PM CDT THU MAY 10 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 13 MILES EAST OF ANTHONY. THIS STORM WAS NEARLY STATIONARY. ADDITIONAL THUNDERSTORMS WERE DEVELOPING SOUTH OF RUNNYMEDE. THESE STORMS A FORMING ALONG AN OUTFLOW BOUNDARY AND A FEW BREIF FUNNEL CLOUDS ARE POSSIBLE. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BOWMAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:57 PM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley | 5 hr |
| May 10, 2:27 PM CDT | Flash Flood Warning | ICT | Montgomery | 6 hr |
| May 10, 2:55 PM CDT | Flash Flood Warning | ICT | Labette | 6 hr |
| May 10, 4:11 PM CDT | Flash Flood Warning | ICT | Sedgwick, Sumner | 4 hr |
| May 10, 4:21 PM CDT | Tornado Warning | ICT | Sumner | 14 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.